MAUDE Adverse Event Report: COOK INC FLEXOR HIGH-FLEX ANSEL GUIDING SHEATH; DYB INTRODUCER, CATHETER

COOK INC FLEXOR HIGH-FLEX ANSEL GUIDING SHEATH; DYB INTRODUCER, CATHETER
Model Number N/A
Medical Device Problem Code Material Separation (1562)
Health Effect - Clinical Code No Code Available (3191)
Date of Event 09/21/2016
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).The event is currently under investigation.
 
Event or Problem Description
A peripheral revascularization of right superficial femoral artery procedure was being conducted on a patient, who had a heavily tortuous and calcified anatomy.The physician and tech reported significant difficulty advancing the sheath, contralateral from the left access common femoral point.After approximately 30 minutes of experienced difficulty, they successfully advanced the sheath.(the sheath was initially advanced over the wire through an existing left iliac artery stent).However, the procedure was ultimately not successful because they "failed to cross the peripheral lesion".It was reported that the failure was not related to the product.At this time, a decision was made to abandon the procedure and bring the patient back for another procedure at another time.Due to the patients' activated clotting time (act) levels, the sheath was left in the left groin and the patient was transported to day surgery.Once the act levels improved, the tech attempted to remove the sheath, but encountered significant resistance.The physician was called for assistance and as the physician attempted to remove the sheath, significant force was used.This resulted in the sheath separating, leaving approximately 15 cm of the distal portion in the patient.The patient was transported to the operating room for surgery and the broken sheath was successfully removed.The patient is reported to be " fine".
 
Additional Manufacturer Narrative
Investigation - evaluation: a review of the complaint history, device history record, instructions for use, quality control, and trends was conducted during the investigation.The complaint device was not returned to aid in the investigation therefore, no physical examinations could be performed.However, a document based investigation evaluation was performed.There is no evidence to suggest the product was not made to specifications.Review of device history record indicates there were no nonconformances noted.The device subassembly lot numbers were also reviewed.It was noted that there were two types of nonconformances noted in the subassembly records but none of the nonconformances were related to the nature of this specific report.It should be noted there were no other reported complaints for the lot number reported in this incident.Without visual, dimensional, and/or functional testing of the product, we were unable to determine if the reported event was related to a manufacturing issue.Clinical factors that may have contributed to the reported event include the patient's heavily tortuous and calcified anatomy.The patient's prior existing conditions were listed as peripheral arterial disease and previous bypass graft surgery.The description of the event stated that there was difficulty advancing the sheath and there was also significant resistance when trying to remove the sheath.When the physician "attempted to remove the sheath with significant force," the sheath separated leaving approximately 15 cm of the distal portion in the patient".Based on the available information and results of the investigation it is feasible to suggest that the root cause of this event may be related to the patient's condition.However, based on the information provided, no product returned, and the results of our investigation; a definitive root cause could not be determined.We will continue to monitor for similar complaints.Per the quality engineering risk assessment, no further action is warranted.

Brand Name
FLEXOR HIGH-FLEX ANSEL GUIDING SHEATH
Common Device Name
DYB INTRODUCER, CATHETER
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key6043529
Report Number1820334-2016-01154
Device Sequence Number347804
Product Code DYB
UDI-Device Identifier00827002562219
UDI-Public(01)00827002562219(17)190204(10)6710430
Combination Product (Y/N)N
Initial Reporter StateIL
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 05/11/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberN/A
Device Catalogue NumberKCFW-6.0-35-70-RB-HFANL0-HC
Was Device Available for Evaluation? No
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 09/22/2016
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date10/20/2016
Supplement Report FDA Received Date05/11/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;